Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 3, 2017, 2:10 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 2:10 PM PDT (21:10 UTC)
- Expired
- Aug 3, 2017, 5:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 106 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:30 PM PDT | FLASH FLOOD | 17 N Desert Hot Springs, CA | VIDEO VIA SOCIAL MEDIA OF 4-6 INCHES OF WATER FLOWING OVER THE ROAD NEAR THE INTERSECTION OF PIPES CANYON RD AND GAMMA GULCH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WGUS56 KSGX 032110
FFWSGX
CAC071-040015-
/O.NEW.KSGX.FF.W.0016.170803T2110Z-170804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
210 PM PDT THU AUG 3 2017
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 515 PM PDT
* At 209 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding will likely begin
shortly through normally dry washes.
* Some locations that will likely experience flooding include...
Pioneertown and Rimrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never attempt to cross flooded roadways.
&&
LAT...LON 3414 11647 3410 11660 3403 11662 3403 11674
3415 11672 3430 11663 3432 11648 3426 11644
3420 11644
$$
Albright1 follow-up statement
750
WGUS76 KSGX 032204
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
304 PM PDT THU AUG 3 2017
CAC071-040015-
/O.CON.KSGX.FF.W.0016.000000T0000Z-170804T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
304 PM PDT THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR SAN
BERNARDINO COUNTY...
At 300 PM PDT, Heavy rain has ended over the area, though runoff
will continue. This may produce flows through dry washes until 515
PM.
Some locations that may experience flooding include...Pioneertown
and Rimrock.
LAT...LON 3414 11647 3410 11660 3403 11662 3403 11674
3415 11672 3430 11663 3432 11648 3426 11644
3420 11644
$$
AlbrightWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:20 AM PDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 9:20 AM PDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
920 AM PDT Thu Aug 3 2017
...Thunderstorm Focus in Mountains and Deserts This
Afternoon and Evening; Flash Flooding Possible...
.SYNOPSIS...
Plentiful moisture and instability will allow thunderstorms to
develop over the mountains and deserts. The focus will be this
afternoon into the evening with a threat of flash flooding and
isolated strong wind gusts. Drier air will move in from the
southwest on Friday, and thunderstorms will be much less likely,
and mainly limited to the higher mountains. Very humid conditions
will continue today but decrease Friday. Fair weather will prevail
from the weekend through the middle of next week with coastal
night and morning low clouds. Temperatures will mostly be near
early August seasonal norms.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update...
Although we still expect shower and thundestorm development/flash
flood threat with a focus over the mountains and deserts this
afternoon into the evening, there are some factors that lead us to
believe it may not be quite as active as previously thought.
However, more sunshine and plentiful moisture around leads to a
very challenging forecast for today.
A large area of convection affected Southeast California overnight
into the Coachella Valley where some flash flooding occurred.
1.06" of rain was recorded 5 miles South of Palm Springs early
this morning in only an hours time.
Satellite loop shows a mid level low spinning now just to our
east. The broad rotation can be seen in radar imagery as well.
This spin/mid level vort will be lifting north, so our local area
will be in neutral or perhaps negative vorticity advection, which
could lead to synoptic-scale subsidence.
Moisture will be on a decrease from SW to NE as well. With that
being said, we are starting out excessively high. Precipitable
Water measured on the San Diego sounding this morning was at an
impressive 2.14". The moisture axis will be moving slowly east, so
plentiful moisture will remain over the mountains and deserts this
afternoon. There also will be more sunshine today.
The expectation is for scattered thunderstorms to develop over the
mountains and deserts this afternoon with a flash flood threat as
well as a threat of localized strong wind gusts. However, some of
the factors mentioned leads to low confidence on tstorm coverage.
We are monitoring the high deserts as a few weak cells have
developed there this morning. This is on the western flank of the
mid level low lifting north with a narrow corridor of low level
convergence there. Believe the bulk of the convection associated
with this feature will remain to the east and north, but will be
watching for potential development on this western flank as the
entire system lifts northward this morning.
...Previous Discussion (Issued at 407 AM PDT Thu Aug 3 2017)...
Satellite estimated PWAT continues to hover around 2" across
SoCal. Showers and thunderstorms are ongoing early this morning
over San Bernardino and Riverside County mountains and deserts.
Some convection is just beginning to fire up in eastern San Diego
County as well. This activity is ahead of a vigorous upper level
wave which will be moving to a position over eastern San
Bernardino County later today.
With plenty of deep atmospheric moisture remaining in
place...moderate convective instability...and broad initiation
from the upper level wave, scattered convection will likely
continue this morning mainly over the mountains and deserts, with
isolated convection creeping into the eastern portion of the
valleys at times. More vigorous convection could initiate this
afternoon with the addition of diurnal heating. Convection will
diminish this evening with the loss of heating and as the upper
level wave shifts back to the east into Northern Arizona.
The flash flood risk will certainly remain a concern today with
the potential for flash flooding with any of the heavier and more
persistent thunderstorm cells. The most significant concern for
flash flooding will remain over the mountains and deserts of San
Bernardino, Riverside, and San Diego Counties through this evening.
A drier SW flow develops on Friday and convection will likely be
diurnally driven and focused on the higher mountain crests where a
small chance remains in the forecast. With the drier flow setting
up...a gradual decrease in the overall moisture profile is
likely, bringing a gradual relief from the very humid weather that
has affected all of the region for the past several days.
A troughy pattern sets up for next week along the west coast,
which should help to keep temperatures closer to normal levels,
with some marine layer influence near the coast for much of the
week, and the monsoonal pattern well off to the east of our
region.
&&
.AVIATION...
031600Z...KSAN...BKN-OVC004-006 through 1730Z with vis 3-5SM BR.
After 17Z...SCT008 SCT100.
KCRQ and KSNA...SCT-BKN100. Patchy stratus possible along the coast
after 04/05Z, with bases 500-100 ft MSL.
Valleys/Mountains/Deserts...SHRA/TSRA redeveloping over the
mountains and deserts this afternoon through evening. Cloud bases
8000 FT MSL, Tops to 45000 FT MSL. Heavy rain, gusty winds, and hail
underneath TSRA. Otherwise, SCT-BKN080-100 with unrestricted vis.
&&
.MARINE...
No hazardous marine weather is expected through Monday.
&&
.SKYWARN...
Skywarn activation will be likely later today over San
Bernardino, Riverside and San Diego Counties due to heavy
thunderstorms, which could lead to flash flooding, strong gusty
winds and hail.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through this evening for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Deserts-
San Diego County Mountains-San Diego County Valleys-San
Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC...Gregoria (Update)/Prev Discussion (Brotherton)
AVIATION/MARINE...MoedeIn the hours before
Special weather statement, Aug 3, 11:13 AM PDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service San Diego CA 1113 AM PDT THU AUG 3 2017 CAZ058-062-031900- San Diego County Mountains CA-San Diego County Deserts CA- 1113 AM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN DIEGO COUNTY UNTIL NOON PDT... At 1112 AM PDT, Doppler radar was tracking a strong thunderstorm near Borrego Palm Canyon, or 11 miles west of Borrego Springs. This storm was nearly stationary. Very heavy rainfall, half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Borrego Palm Canyon, Hwy S22 Between Ranchita And Borrego Springs, Ranchita, Warner Springs, Hwy S2 Between Hwy 79 And Hwy 78 and Los Coyotes Indian Reservation. LAT...LON 3342 11642 3321 11641 3321 11664 3342 11664 TIME...MOT...LOC 1812Z 038DEG 0KT 3330 11654 Albright
Special weather statement, Aug 3, 11:46 AM PDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service San Diego CA
1146 AM PDT THU AUG 3 2017
CAZ056-061-031915-
Riverside County Mountains CA-Coachella Valley CA-
1146 AM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 1215 PM
PDT...
At 1145 AM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy 74 Between Anza And Palm Desert, or 14 miles southwest of Indio.
This storm was nearly stationary.
Very heavy rainfall, half inch hail and winds in excess of 40 mph
will be possible with this storm.
Locations impacted include...
Hwy 74 Between Anza And Palm Desert and Santa Rosa Mountain.
LAT...LON 3347 11635 3349 11649 3363 11645 3364 11635
3354 11628
TIME...MOT...LOC 1845Z 185DEG 2KT 3356 11638
AlbrightSpecial weather statement, Aug 3, 1:07 PM PDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service San Diego CA
107 PM PDT THU AUG 3 2017
CAZ058-062-032030-
San Diego County Mountains CA-San Diego County Deserts CA-
107 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN DIEGO COUNTY
UNTIL 130 PM PDT...
At 106 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy 78 Between S2 And Borrego Springs Rd, moving east at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm, along with very heavy rainfall.
Locations impacted include...
Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between
S2 And Borrego Springs Rd, Ocotillo Wells, Fish Creek Wash, Hwy S2
Between Shelter Valley And Agua Caliente, Ocotillo Wells Vehicular
Rec Area and Shelter Valley.
LAT...LON 3308 11608 3308 11609 3307 11610 3299 11611
3304 11642 3320 11643 3324 11608
TIME...MOT...LOC 2006Z 257DEG 10KT 3313 11631
AlbrightSpecial weather statement, Aug 3, 1:21 PM PDT, 49 minutes before
Special Weather Statement National Weather Service San Diego CA 121 PM PDT THU AUG 3 2017 CAZ058-062-032045- San Diego County Mountains CA-San Diego County Deserts CA- 121 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN DIEGO COUNTY UNTIL 145 PM PDT... At 121 PM PDT, Doppler radar was tracking a strong thunderstorm near Mount Laguna. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm, along with very heavy rainfall. Locations impacted include... Southern Mount Laguna, Pine Valley, Manzanita Indian Reservation and La Posta Indian Reservation. LAT...LON 3273 11646 3288 11649 3289 11634 3276 11633 TIME...MOT...LOC 2021Z 257DEG 0KT 3282 11642 Albright
Special weather statement, Aug 3, 1:34 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service San Diego CA
134 PM PDT THU AUG 3 2017
CAZ058-062-032115-
San Diego County Mountains CA-San Diego County Deserts CA-
134 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN DIEGO COUNTY
UNTIL 215 PM PDT...
At 133 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Wash, or 9 miles southeast of Hwy 78 Between S2 And
Borrego Springs Rd, moving east at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm, along with very heavy rainfall.
Locations impacted include...
Hwy S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Ocotillo
Wells, Hwy S2 Between Shelter Valley And Agua Caliente, Hwy S2
Between Canebrake And Imperial County Line, Agua Caliente and
Canebrake.
LAT...LON 3307 11610 3291 11610 3289 11635 3311 11633
3309 11608 3308 11608
TIME...MOT...LOC 2033Z 273DEG 6KT 3303 11626
AlbrightThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:24 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 111 min |
| Aug 3, 2:52 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 3, 3:10 AM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Aug 3, 11:13 AM PDT | Special Weather Statement | SGX | San Diego | 47 min |
| Aug 3, 11:46 AM PDT | Special Weather Statement | SGX | Riverside | 29 min |
| Aug 3, 11:59 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 3, 12:44 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 2 hr |
| Aug 3, 12:49 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 3, 1:07 PM PDT | Special Weather Statement | SGX | San Diego | 23 min |
| Aug 3, 1:19 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 3, 1:21 PM PDT | Special Weather Statement | SGX | San Diego | 24 min |
| Aug 3, 1:34 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 3, 1:40 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 39 min |
| Aug 3, 3:12 PM PDT | Special Weather Statement | SGX | 33 min | |
| Aug 3, 3:59 PM PDT | Special Weather Statement | SGX | Orange | 46 min |
| Aug 3, 4:35 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 40 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.